Alert archive / Michigan / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 39, NWS Grand Rapids, MI

June 29, 2023Newaygo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 29, 2023, 5:16 PM EDT for Newaygo County, Michigan. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2023, 5:16 PM EDT (21:16 UTC)
Expired
Jun 29, 2023, 6:00 PM EDT
In force
44 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Newaygo County, MI

The radar

The Grand Rapids radar (KGRR), 75 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:20 PM EDTHAIL 1.25White Cloud, MI
Jun 29, 5:20 PM EDTHAIL 1.25White Cloud, MI
Jun 29, 5:45 PM EDTHAIL 11 Wsw White Cloud, MIReport relayed via media.
Jun 29, 5:45 PM EDTHAIL 11 Wsw White Cloud, MIReport relayed via media.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 9.3 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2023-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2023-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1379 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WUUS53 KGRR 292116
SVRGRR
MIC123-292200-
/O.NEW.KGRR.SV.W.0039.230629T2116Z-230629T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
516 PM EDT Thu Jun 29 2023

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Southeastern Newaygo County in west central Michigan...

* Until 600 PM EDT.

* At 515 PM EDT, a severe thunderstorm was located near White Cloud,
  moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Newaygo County, including the following locations...
  Woodville and Wooster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4357 8592 4373 8556 4348 8556 4341 8581
TIME...MOT...LOC 2115Z 247DEG 18KT 4352 8578 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

NJJ
1 follow-up statement
938 
WWUS53 KGRR 292156
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
556 PM EDT Thu Jun 29 2023

MIC123-292206-
/O.EXP.KGRR.SV.W.0039.000000T0000Z-230629T2200Z/
Newaygo MI-
556 PM EDT Thu Jun 29 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEWAYGO COUNTY
WILL EXPIRE AT 600 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4357 8592 4373 8556 4348 8556 4341 8581
TIME...MOT...LOC 2156Z 270DEG 18KT 4359 8554 

$$

NJJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:00 PM EDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jun 29, 3:00 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
300 PM EDT Thu Jun 29 2023

LATEST UPDATE...
Short Term/Long Term/Marine

.SHORT TERM...(This evening through Friday night)
Issued at 300 PM EDT Thu Jun 29 2023

Shower and thunderstorm chances, along with the persistent smoke,
remain the primary forecast challenges.

As expected, temperatures warming through the 80s along with dew
points inching up through the 60s /to low 70s in some areas/ has
resulted in MLCAPES in excess of 1.5k J/kg. In spite of modest
instability, an overall weakly forced environment continues to
result in uncertainty with respect to storm location/coverage.

Very weak front over Wisconsin has made little progress today,
and won't pass through the region until Friday. Aloft, quasi-
neutral flow is in place, with one embedded ripple currently
crossing far northern Michigan as another /MCV/ exiting IA and
takeing aim on the lower Great Lakes. Expect scattered storms to
develop next few hours over parts of Lake Michigan and western
Lower Michigan and then push eastnortheastward. Given instability
and respectable 500 mb flow aloft, marginally severe wind and hail
will be possible with these storms through the evening.

By Friday, aforementioned weak front will move across Michigan.
It's really more of a modest wind shift than a cold front. In
fact, highs on Friday will reach the upper 80s. Still a small
risk for scattered covection Friday in presence of continued
warmth/moisture and weak boundary, but coverage should remain
small and be limited to far eastern and southern parts of forecast
area. Lows Friday Night will fall into the 60s, and a small risk
for showers/storms will persist mainly along and south of I-94.

.LONG TERM...(Saturday through Thursday)
Issued at 300 PM EDT Thu Jun 29 2023

A progressive, quasi-zonal flow regime will continue this period
with the best chances for rain coming on Sunday over the southern
forecast area and by late next week across all of the forecast
area.

A baroclinic zone across the Ohio Valley will persist into the
weekend and focus more convection in the form of clusters of storms
and possibly more of the progressive derechos that are currently
ongoing there. Most of this will remain south of Lower Michigan but
the rain and storms could expand north on Sunday as an upper low or
shortwave trough with weak sfc reflection tracks across or just
south of the forecast area.

Weak surface and upper ridging builds in for early next week with
only slight chance POPs, but moisture pooling in front of an
advancing cold front/seasonably strong shortwave trough on Thursday
will set the stage for what could be widespread rains and convection
lasting from Thursday into Friday. Precipitable water values progged
to be above 1.8 inches by that time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 141 PM EDT Thu Jun 29 2023

Still anticipate scattered thunderstorms to develop this
afternoon across West Michigan. Though we continue to
destabilize, the lack of low level focus/boundaries is making
timing and location of convection a bit uncertain. In general,
expect scattered storm development after 20-21Z. Gusty winds and
hail may accompany any of these storms.

Storms should abate by 04Z, and the weak synoptic pressure
gradient will cause the current SSW 10-15 kt winds to be become
light and variable. Smoke continues in most areas, with borderline
IFR/MVFR visibiltiies being reported. Both fog and smoke will be
possible overnight, before visibilities finally improve after
13-14Z Friday.

&&

.MARINE...
Issued at 300 PM EDT Thu Jun 29 2023

Visibility has slowly improved today and the smoke concentrations
are expected to diminish on Friday as winds become southwest. Waves
will continue to be relatively light into the weekend as winds
remain below 20 knots. There could be some locally higher wind gusts
in thunderstorms from this evening into the weekend, mostly across
areas south of Grand Haven.

There could be a push of north winds on Sunday as high pressure
builds in. The high is rather weak so winds and waves are not
expected to pose a hazard to small craft, although there could some
choppy water around Big and Little Sable points.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...None.
&&

SHORT TERM...Smith
LONG TERM...Ostuno
AVIATION...Smith
MARINE...Ostuno
Hazardous weather outlook, Jun 29, 4:55 AM EDT, 12 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
455 AM EDT Thu Jun 29 2023

MIZ037>040-043>046-050>052-056>059-064>067-071>074-300900-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
455 AM EDT Thu Jun 29 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Potential for thunderstorms will exist both today and tonight.
The main time frames of concern will be this morning from 500am
through Noon and again this afternoon and evening from 200pm
through 1000pm. The strongest of storms today will be capable of
hail to around one inch and wind gusts to near 60 mph. Locally
heavy rainfall and lightning will also be threats.

Smoke will remain in the air again today. Conditions have
triggered another Air Quality Alert for today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Additional chances for scattered thunderstorms will occur during
the afternoon and evening on both Saturday and Sunday. Best
chances will be across Southern Lower Michigan.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible today.

LMZ844>849-300900-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
455 AM EDT Thu Jun 29 2023

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Areas of smoke will limit visibility over Lake Michigan today. If
boating be aware that quick changes in visibility may occur to
well less than a mile at times.

Thunderstorms will be possible over Lake Michigan both today and
tonight. Storms will be capable of large hail and winds over 35
knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorms will be possible Saturday and Sunday during the
afternoon and evening hours, especially south of Holland.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will possible today.

DUKE

In the hours before

Special weather statement, Jun 29, 3:55 PM EDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
355 PM EDT Thu Jun 29 2023

MIZ038-039-043>045-292200-
Oceana MI-Osceola MI-Lake MI-Mecosta MI-Newaygo MI-
355 PM EDT Thu Jun 29 2023

...Strong thunderstorms will impact portions of Newaygo, Osceola,
Lake, Mecosta and eastern Oceana Counties through 600 PM EDT...

At 355 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Baldwin to 7 miles east of Shelby.
Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Rapids...          Evart...               White Cloud...
Baldwin...             Fremont...             Reed City...
Hesperia...            Marion...              Morley...
Mecosta...             Luther...              Canadian Lakes...
Remus...               Highland...            Chase...
Millbrook...           Elbridge...            Colfax...
Paris...               New Era...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4347 8509 4347 8646 4348 8646 4382 8607
      4382 8604 4385 8604 4416 8568 4416 8509
TIME...MOT...LOC 1955Z 253DEG 30KT 4390 8579 4358 8623

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

NJJ
Special weather statement, Jun 29, 5:02 PM EDT, 14 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
502 PM EDT Thu Jun 29 2023

MIZ056-292230-
Ottawa MI-
502 PM EDT Thu Jun 29 2023

...A strong thunderstorm will impact portions of Ottawa County
through 630 PM EDT...

At 502 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Grand Haven, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Holland...             Grand Haven...         Hudsonville...
Zeeland...             Coopersville...        Beechwood...
Allendale...           Jenison...             Holland SP...
Wright...              Port Sheldon...        Lamont...
Drenthe...             Bauer...               Grand Valley...
Jamestown...           Vriesland...           Olive Center...
Macatawa...            West Olive...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4314 8579 4277 8578 4277 8615 4276 8615
      4277 8616 4276 8616 4277 8621 4295 8622
      4302 8623
TIME...MOT...LOC 2102Z 253DEG 15KT 4293 8620

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

NJJ

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 3:55 PM EDTSpecial Weather StatementGRRLake, Mecosta, Newaygo, Osceola2 hr
Jun 29, 5:02 PM EDTSpecial Weather StatementGRROttawa88 min
Jun 29, 5:06 PM EDTSevere Thunderstorm WarningGRROsceola28 min
Jun 29, 5:44 PM EDTSpecial Weather StatementGRRClare91 min
Jun 29, 6:19 PM EDTSpecial Weather StatementGRRIsabella, Mecosta, Montcalm, Newaygo86 min
Jun 29, 6:48 PM EDTAreal Flood AdvisoryGRRMecosta, Montcalm, Newaygo85 min
Jun 29, 6:54 PM EDTSevere Thunderstorm WarningGRRMontcalm, Newaygo66 min
Jun 29, 7:11 PM EDTSevere Thunderstorm Warning Considerable damage threatGRRKent49 min
Jun 29, 7:26 PM EDTSevere Thunderstorm WarningGRRMontcalm34 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.